Many opiate drug addicts are aware of the short-term consequences of the addiction, but some may not know what permanent damage can occur from an overdose. An overdose by nature is a dangerous occurrence and sometimes it can even be used as a sign for the addict that it is time to seek help.
It is important to know what possible permanent damage can occur from opiate drug overdose. To find out more about the effects of opiate drugs and treatment, call 800-584-3274 to speak with a caring associate.
Permanent Brain Damage
Heroin, a type of opiate drug, is extremely dangerous to the well-being of the brain because, according to the National Institute on Drug Abuse, opiate drugs cause depressed respiration, which affects the amount of oxygen that goes to the brain. This can result in permanent brain damage and several neurological effects, such as inducing a coma.
Not only can it cause neurological damage, but it also causes brain deterioration into a sponge-like state that can cause the addict to feel weak and experience spastic attacks and hand tremors.
Damage to the Lungs
Opiate drug addiction also attacks the lungs and interferes with their function by suppressing the body’s ability to breathe, which could associate opiate drugs with a greater risk for pneumonia. When these harmful drugs are smoked, it can also harm the lungs by filling them with fluids.
This can also lower the amount of oxygen in the lungs, which will cut off the oxygen supply in the body as a whole.
The Stomach & Intestines
Many opiates, even when taken correctly, cause constipation, but in the long term, they can cause the addict to require laxatives in order to avoid the risk of painful tears (fissures) in the anus or sphincter. Opiate drugs can also cause the bowels to slow, which can result in narcotic bowel syndrome, and these symptoms include nausea, constipation, bloating, abdominal distention, and vomiting.
If an addict overdoses on opiates that are taken for stomach injury or cancer, it can cause severe colicky pain and make the original pain worse than it was before.
As with most substance abuse, opiates can cause permanent damage to the liver, and according to the US National Library of Medicine, on rare occasions, opiates can even cause drug induced liver disease. Many opiate drugs can cause a high dose of acetaminophen and when they pass through the liver, it can cause the liver to fail.
While some people may use a washing technique that avoid liver problems, others may not know or care to wash it and will contract liver problems.
The Muscles & Kidneys
If an addict slips into a coma, the addict will be at risk for rhabdomyolysis, or the rapid breakdown of his or her muscle tissue due to immobilization for a long period.
When the muscle begins to disintegrate, chemicals will be released into the blood stream and damage other organs in the body, which is a leading cause for kidney failure. If the addict does not see a medical professional immediately after the coma begins, it is very possible that this process could cause death.
The withdrawal symptoms of opiate drugs are harsh, but they are nothing compared to the permanent damage that can occur if the addict chances an overdose.
If you or someone you love is suffering from opiate addiction or abuse and needs professional help, please call 800-584-3274 to speak with a caring specialist.